Background Alectinib is indicated as a second-line treatment of adult patients with advanced non-small cell lung cancer (NSCLC) anaplastic lymphoma kinase (ALK) positive, previously treated with crizotinib. Clinical safety data do not report adverse drug reactions (ADR) on the central nervous system. This drug is on the European list of medicinal products under additional monitoring.
Purpose Describe a case of manic episodes in a patient with advanced NSCLC treated with alectinib.
Material and methods Retrospective observation of a clinical case. The data – diagnostic tests, therapy and clinical course – were obtained by the review of medical records.
Results A 46 years’ old female affected by NSCLC ALK positive with brain metastases began treatment with alectinib in December 2017. Treatment, four capsules twice a day, allowed cancer regression and metastasis disappearance. In March 2018, a CT scan with and without contrast agent (80 cc Ioversol 370 mg/mL), did not show pathological signs in intracranial space or grooves growth of the convexities. History was negative for psychiatric disorders but after the beginning of treatment, the patient developed an anxious depressive symptomatology and insomnia that worsened in the next months. Between February and May 2018, the patient was hospitalised four times at the Psychiatric Diagnosis and Treatment Service, and diagnosed with bipolar severe disorder: psychotic characteristics with persistently high mood, irritable and expanded, logorrhea, agitation, impairment of social functioning, delirium with ideas of grandeur and persecution. This ADR has been reported on the national pharmacovigilance network.
Psychotic symptoms were treated with Sodium Valproate 300 mg os, Aripiprazole 400 mg ev, Lithium Carbonate 300 mg os, and high doses of Lorazepam and Olanzapine up to 30 mg. The patient responded well but had recurrences after each hospital discharge. Although initially this could be supposed as poor treatment compliance, this was impossible due to long-acting injectable therapy with normal levels of valproataemia and lithiaemia.
The patient continued the therapy with Olanzapine and Lorazepam.
Conclusion In the literature there are no cases of Alectinib neurological toxicity. For this reason, healthcare professionals need to monitor carefully any unexpected ADR that can manifest itself during treatment with new drugs, especially those under additional monitoring.
References and/or acknowledgements Pubmed; Abstract book EJHP; RCP Alectinib and clinical studies; RNFV.
No conflict of interest.